Thunderstorm Wind, Clay
- When
- August 25, 2:55 AM CST
- Where
- Clay County, 2.01 mi WNW of Kragnes
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.990, -96.790
A grain bin under construction was blown over.
Early morning thunderstorms produced hail and wind damage along a Valley City to Detroit Lakes corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Early morning thunderstorms produced hail and wind damage along a Valley City to Detroit Lakes corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 9:50 PM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1050 PM CDT SAT AUG 24 2013 .UPDATE... ISSUED AT 1050 PM CDT SAT AUG 24 2013 NO CHANGES TO FORECAST...EXCEPT TO ADD THE AVIATION DISCUSSION. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 212 PM CDT SAT AUG 24 2013 ABBREVIATED DISCUSSION WITH POTENTIAL SEVERE WEATHER REMAINDER OF THE AFTERNOON INTO THE EVENING. CONVECTION ACROSS CENTRAL ND INTO NE ND WILL CONTINUE TO PROPAGATE NE...POSSIBLY E REMAINDER OF AFTERNOON WITH SOME SOUTHWARD DEVELOPMENT POSSIBLE AS UPSTREAM SURFACE BOUNDARY APPROACHES. COVERAGE SOUTH OF ROUGHLY HIGHWAY 200 NOT CLEAR SO WITH WARM MID LEVEL TEMPERATURES/CAP. WILL MAINTAIN HIGHEST POPS ACROSS THE NE ND/NW MN AREA THROUGH THE EVENING. DEWPOINTS IN THE MID 60S TO LOWER 70S SO WILL BE A WARM MUGGY NIGHT. MAINTAINED SOME LOW POPS INTO SUNDAY AM DEPENDENT ON HOW LONG CONVECTION HANGS AROUND EXITING BOUNDARY HOWEVER SHOULD BE CONFINED TO THE AM WITH WAVE LIFTING NE. REMAINDER OF DAY SHOULD BE DRY...HOT AND HUMID AND WILL AGAIN BE MONITORING FOR HEAT ADVISORY POTENTIAL. SUNDAY NIGHT WILL CONTINUE TO BE WARM AND HUMID. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 212 PM CDT SAT AUG 24 2013 MONDAY WILL LIKELY BE ANOTHER DAY WITH POTENTIAL FOR HEAT ADVISORY CONDITIONS ACROSS THE SOUTH ALTHOUGH TEMPERATURES MAY BE A TAD COOLER. COLUMN REMAIN WARM AND DEWPOINTS WILL BE HIGH. TEMPERATURES WILL BE CLOSE TO WHAT WE HAVE BEEN SEEING. NEXT CHANCE FOR CONVECTION WILL BE MONDAY NIGHT AS NEXT WAVE RIDES OVER CREST OF RIDGE. .LONG TERM (TUE NIGHT THROUGH SATURDAY)... BROAD UPPER RIDGE CENTERED OVER SOUTHERN HIGH PLAINS LIKELY TO PERSIST THROUGH THE EXTENDED PERIOD WITH SEVERAL RIPPLES MOVING THROUGH NORTHERN PERIPHERY PROVIDING PCPN CHANCES FOR THE NORTHERN PLAINS. GFS A BIT WETTER THAN THE LATEST ECMWF BUT BOTH MODELS DO FAVOR THE WEDNESDAY NIGHT THROUGH THURSDAY TIME FRAME FOR THE BEST POP CHANCES. THE STABLE UPPER AIR PATTERN WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH NEXT WEEKEND...WITH DAYTIME HIGHS RUNNING WELL && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1050 PM CDT SAT AUG 24 2013 EXPECT VFR CONDITIONS WITH WINDS UNDER 10KT THROUGH THE PERIOD. THERE COULD BE SOME PATCHY FOG OVERNIGHT MAINLY IN THE NORTH...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO MENTION YET BUT SOMETHING TO MONITOR TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 601 AM CDT SAT AUG 24 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 601 AM CDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING MAINLY EAST OF THE RED RIVER. STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT COULD PRODUCE LIGHTNING AND BRIEF DOWNPOURS. SOUTHERLY WINDS WILL CONTINUE TO BRING WARM MOIST AIR INTO THE REGION TODAY. HIGH TEMPERATURES WILL CLIMB INTO THE 90S IN MANY AREAS. WITH HIGH HUMIDITIES...HEAT INDEX VALUES COULD CLIMB INTO THE 98 TO 100 DEGREE RANGE FOR A FEW HOURS THIS AFTERNOON...ESPECIALLY IN SOUTHEASTERN NORTH DAKOTA. MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO THE EVENING...MAINLY NORTH OF THE HIGHWAY 200 CORRIDOR. WARM MOIST AIR WILL BECOME UNSTABLE THIS AFTERNOON...AND AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE NORTHERN ROCKIES WILL HELP DEVELOP THUNDERSTORMS BEGINNING IN THE DEVILS LAKE BASIN LATE THIS AFTERNOON AND EVENING AND SPREADING EASTWARD OVERNIGHT. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. HOW SEVERE THE STORMS WILL BE IS UNCERTAIN AT THIS POINT. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT SAT AUG 24 2013
MNZ005-008-009-013-250445-
EAST MARSHALL MN-NORTH BELTRAMI MN-PENNINGTON MN-ROSEAU MN-
1050 PM CDT SAT AUG 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTHWESTERN
BELTRAMI...SOUTHERN ROSEAU AND NORTHEASTERN PENNINGTON COUNTIES UNTIL
1145 PM CDT...
AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF THIEF
RIVER FALLS TO THIEF RIVER FALLS...MOVING TO THE EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
MAVIE AROUND 1100 PM CDT.
HIGH LANDING...GOODRIDGE AND GATZKE AROUND 1110 PM CDT.
TORFIN AND CASPERSON AROUND 1115 PM CDT.
GRYGLA...SKIME AND ESPELIE AROUND 1120 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4870 9545 4836 9522 4802 9494 4806 9624
4854 9632
TIME...MOT...LOC 0350Z 279DEG 39KT 4840 9616 4813 9611
DKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 S WARROAD 48.81N 95.32W
08/24/2013 M1.00 INCH ROSEAU MN PUBLIC
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1110 PM CDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 S SALOL 48.81N 95.57W
08/24/2013 M2.00 INCH ROSEAU MN BROADCAST MEDIA
PUBLIC FACEBOOK REPORT RELAYED VIA MEDIA PARTNER.
&&
JKAISERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1153 PM CDT SAT AUG 24 2013 MNZ006-008-009-013-250600- EAST MARSHALL MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-PENNINGTON MN- 1153 PM CDT SAT AUG 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTHERN BELTRAMI...EXTREME NORTHEASTERN PENNINGTON AND SOUTHERN LAKE OF THE WOODS COUNTIES UNTIL 100 AM CDT... AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES SOUTHEAST OF GREENBUSH TO 26 MILES NORTH OF CLEARBROOK...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... CARMEL AROUND MIDNIGHT CDT. THORHULT...MALCOLM AND FOURTOWN AROUND 1205 AM CDT. GATES CORNER AROUND 1215 AM CDT. SHOTLEY AND OAKS CORNER AROUND 1235 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4802 9540 4850 9606 4857 9443 4804 9441 TIME...MOT...LOC 0453Z 255DEG 35KT 4846 9573 4808 9529 JK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 307 AM CDT SUN AUG 25 2013 NDZ038-250900- BARNES ND- 307 AM CDT SUN AUG 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 400 AM CDT... AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... BALD HILL DAM AROUND 320 AM CDT. VALLEY CITY AROUND 325 AM CDT. ORISKA AROUND 350 AM CDT. PILLSBURY AROUND 355 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4722 9772 4678 9770 4686 9838 4715 9817 TIME...MOT...LOC 0807Z 263DEG 21KT 4696 9817 JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 311 AM CDT SUN AUG 25 2013 NDZ039-250915- CASS ND- 311 AM CDT SUN AUG 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 415 AM CDT... AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES WEST OF CASSELTON...OR 26 MILES EAST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... WHEATLAND AND ERIE AROUND 320 AM CDT. CASSELTON...DURBIN AND AMENIA AROUND 335 AM CDT. ARTHUR AROUND 340 AM CDT. MAPLETON AROUND 350 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 85 AROUND 405 AM CDT...AND MILE MARKER 66 AROUND 410 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4723 9685 4674 9682 4680 9764 4715 9748 TIME...MOT...LOC 0811Z 257DEG 24KT 4694 9743 JR
The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A grain bin under construction was blown over.
Several large branches were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466912, 466913, 466911.